Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jun 12, 2017, 3:02 PM CDT for Buffalo County, Trempealeau County, Wisconsin; Winona County, Minnesota. It was in force for 58 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 3:02 PM CDT (20:02 UTC)
- Expired
- Jun 12, 2017, 4:00 PM CDT
- In force
- 58 min
- Issued by
- NWS La Crosse, WI
Counties Winona County, MN, Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 69 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 3:13 PM CDT | TSTM WND GST 35 | 1 N Goodview, MN | AWOS STATION ONA, WINONA MUNICIPAL AIRPORT. |
| Jun 12, 3:15 PM CDT | TSTM WND GST 40 | 1 N Buffalo, WI | |
| Jun 12, 3:15 PM CDT | TSTM WND GST 40 | Buffalo, WI | |
| Jun 12, 3:15 PM CDT | TSTM WND GST 53 | Buffalo, WI | CORRECTION TO EARLIER 40 MPH GUST. |
| Jun 12, 3:35 PM CDT | TSTM WND GST 56 | 1 E Ridgeway, MN | MESONET STATION MN012, 1 E RIDGEWAY. |
| Jun 12, 3:35 PM CDT | TSTM WND GST 56 | 1 Ese Ridgeway, MN | MESONET STATION MN012, 1 E RIDGEWAY. |
| Jun 12, 3:48 PM CDT | TSTM WND GST 55 | Arcadia, WI | SMALL TREE LIMBS BROKEN. |
| Jun 12, 3:50 PM CDT | TSTM WND DMG | 1 Se Galesville, WI | REPORT OF TREE DAMAGE FROM GALESVILLE TO ETTRICK. |
| Jun 12, 3:50 PM CDT | TSTM WND DMG | Galesville, WI | REPORT OF TREE DAMAGE FROM GALESVILLE TO ETTRICK. |
| Jun 12, 3:51 PM CDT | TSTM WND DMG | 2 S Arcadia, WI | TREE DOWN. |
| Jun 12, 3:51 PM CDT | TSTM WND DMG | 3 S Arcadia, WI | TREE DOWN. |
| Jun 12, 3:54 PM CDT | TSTM WND DMG | 3 Nnw Frenchville, WI | LARGE TREE LIMBS DOWN AND SOME TREES UPROOTED. LARGEST TREE APPROXIMATELY 20 INCHES IN DIAMETER. TIME ESTIMATED FROM RADAR. |
| Jun 12, 3:54 PM CDT | TSTM WND GST 45 | 1 N French Island, WI | ASOS STATION LSE, LA CROSSE REGIONAL AIRPORT. |
| Jun 12, 3:54 PM CDT | TSTM WND GST 45 | 1 Nne French Island, WI | ASOS STATION LSE, LA CROSSE REGIONAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957
WWUS83 KARX 122002
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
302 PM CDT MON JUN 12 2017
MNZ088-095-096-WIZ032-033-041-122100-
Fillmore-Winona-Houston-Buffalo-Trempealeau-La Crosse-
302 PM CDT MON JUN 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAR SOUTHEAST
MINNESOTA INTO WEST CENTRAL WISCONSIN...
At 301 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wabasha to near Rollingstone to near
Lanesboro. Movement was northeast at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
La Crosse, Winona, La Crescent, Arcadia, Mondovi, Wabasha, Whitehall,
Alma, Onalaska, Buffalo, Holmen, Goodview, Rushford, Osseo,
Trempealeau, Galesville, Blair, Independence, Strum and Buffalo City.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4459 9203 4460 9200 4460 9117 4409 9115
4388 9116 4368 9183 4391 9182 4411 9190
4419 9198 4419 9197 4420 9186 4423 9189
4427 9190 4429 9193 4433 9192 4436 9197
4441 9208
TIME...MOT...LOC 2001Z 240DEG 36KT 4440 9203 4416 9180 4395 9180 4371
9197
$$
HollanWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 12, 2:59 PM CDT, 3 minutes earlier.
Area forecast discussion, Jun 12, 2:59 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 259 PM CDT Mon Jun 12 2017 .SHORT TERM...(This evening through Tuesday) Issued at 259 PM CDT Mon Jun 12 2017 High Impact Weather Potential: Thunderstorm chances continue through Wednesday night, particularly tonight and again later Tuesday night into Wednesday. Isolated severe storms can't be ruled out through the evening and again overnight, as well as later Tuesday night into Wednesday. Steamy and active summertime setup across the local area at the moment, with a frontal boundary draped just south of the I-90 corridor, nudged slightly today by a push of high pressure and much drier air just to the north. That boundary has been and will remain the focus for convective potential this evening through tonight, with an earlier MCS to our west evolving into more of a linear system the past few hours as additional convection slowly unzips along the front. Deep shear remains fairly week, especially as one works southeast from a max of 30 knots into southeast MN and central WI, but with some lower level turning/shear near the boundary. Have had a few reports of marginal severe hail/wind the past hour, and suspect that convection will tend to propagate east/northeastward the next few hours, perhaps continuing to gradually redevelop east given plentiful instability up to 3000 J/kg. From a severe perspective, can't totally rule out something spinning along the boundary where 0-1km shear is around 20 knots per RAP trends, but would think the overall severe risk will gradually truncate with eastward extent. Like the past few days, any storms will be efficient rainers with PWAT values around 2 inches and slower storm movement given the lack of flow aloft. As discussed yesterday, still thinking our "best" shot at a little more widespread convection may come tonight as the warm front begins to lift back northward. Axis of moisture transport pointed directly into the region suggests the best low level jet forcing working into our area, with continued limited capping and elevated CAPE values in excess of 2000 J/kg. Shear is again limited but heavy rain threat remains through the night, though it does appear storms will increasingly be lifting north with time as the forcing does the same. Thereafter, looks like we really get capped off on Tuesday as much of the area breaks into the warm sector, with 700mb temps spiking to 13-15C. Good mixing with 925mb temps around 24-26C+ suggests another windy and very warm day, with temps potentially very close to record territory barring any lower stratus issues, which could present themselves at some point near the warm front, especially near/north of I-94. Otherwise, will be watching what happens to our west into Tuesday evening and night with several bouts of mainly linear convection likely to fire over the Central Plains ahead of a stronger upper trough swinging east out of the Rockies. Good shear out that way suggests organized storms are likely and may well survive their eastward jaunt in our direction Tuesday night. Some question remains about better forcing over this way, but a low end risk for severe storms could exist later Tuesday night but especially on Wednesday as we may see initial convection fall apart but then redevelop with the heating of the day as the remnants of the cold front arrive. .LONG TERM...(Tuesday night through Monday) Issued at 259 PM CDT Mon Jun 12 2017 Flow pattern continues to shift from one of weak upper ridging to more of a flat flow aloft through late week, and then potentially more upper troughing toward the weekend. Given that shift, confidence in the details toward Thursday-Friday remains on the lower side, but there have been persistent hints from guidance the past few days for a passing shortwave and cold front to bring at least a chance for showers and storms on Friday or Friday night. Beyond that, the overall idea of cooler conditions for the weekend looks well trended at this time, with maybe a smaller risk for some showers at times given cooler air aloft and some passing weaker waves. For the moment, the thunder threat continues to look low with limited diurnal instability as all of the deeper moisture is at least briefly punted back southward through the mid Mississippi Valley. In simple terms, that means lower dew points for all - doubtful anyone will complain about that! && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1238 PM CDT Mon Jun 12 2017 Challenging aviation forecast over the next 24 hours. MVFR/IFR ceilings near a stationary front should gradually lift this afternoon. Scattered storms are expected to develop near the front this afternoon possibly impacting KLSE/KRST with additional storms potentially moving in from the west this afternoon/evening. Confidence in timing remains low, so included VCTS at KLSE/KRST this afternoon until timing becomes more clear. Showers/thunder likely will persist into tonight, but have elected to not mention thunder at this time given uncertainty in placement of convection. Winds will generally remain light through the period in proximity of the boundary, with some potential for either fog/low stratus Tuesday morning before the boundary lifts northward as a warm front. && .Climate... Issued at 259 PM CDT Mon Jun 12 2017 Another day of hot weather is expected on Tuesday, though readings may fall just shy of current records. Regardless, it may be close. Here's a look at how records currently stand: La Crosse: 97 from 1988 Rochester: 98 from 1987 && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...Lawrence AVIATION...JM CLIMATE...Lawrence
Hazardous weather outlook, Jun 12, 5:31 AM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 531 AM CDT Mon Jun 12 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 531 AM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and tonight Thunderstorm chances continue across areas mainly along and south of Interstate 90 today, then across the entire area tonight. A few of the storms could be severe late this afternoon and tonight, mainly near and south of Interstate 90. The main threats are damaging winds and locally heavy rains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances continue Tuesday night through Wednesday evening. A few of the storms late Tuesday night and on Wednesday could be severe, with damaging winds and large hail the main threats. Temperatures along and southwest of Interstate 94 are expected to climb into the upper 80s to mid 90s Tuesday afternoon. Heat indices in the river valleys and across much of northeast Iowa look to climb into the 95 to 100 range. Be alert to the heat if spending extended time outdoors Tuesday afternoon. More thunderstorms are possible Thursday through Saturday. At this time the risk of severe weather with any of these storms looks low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and south of Interstate 90 late this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. RRS/04
In the hours before
Special weather statement, Jun 12, 1:06 PM CDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service La Crosse WI 106 PM CDT MON JUN 12 2017 MNZ086-087-094-121830- Olmsted-Dodge-Mower- 106 PM CDT MON JUN 12 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN OLMSTED... NORTHERN MOWER AND DODGE COUNTIES... At 105 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Blooming Prairie to 7 miles southwest of Stewartville. Movement was northeast at 20 mph. Winds in excess of 30 mph and dime size hail are possible with these storms. Locations impacted include... Rochester, Dodge Center, Mantorville, Kasson, Stewartville, Byron, Blooming Prairie, Hayfield, Claremont, High Forest, Wasioja, Rock Dell, Oslo, Eden, Waltham, Aand Sargeant. Frequent cloud to ground lightning can be expected with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4414 9304 4400 9239 4372 9260 4380 9305 TIME...MOT...LOC 1805Z 226DEG 16KT 4391 9304 4382 9262 DAS
Special weather statement, Jun 12, 2:18 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
218 PM CDT MON JUN 12 2017
MNZ079-086>088-094-095-122015-
Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-
218 PM CDT MON JUN 12 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST MINNESOTA...
At 216 PM CDT, radar indicated strong thunderstorms over southeast
Minnesota. The leading edge of the storms was located along a line
extending from near Wanamingo to near Wykoff. Movement was east at
35 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Rochester, Winona, Dodge Center, Wabasha, Mantorville, Alma, Ramsey,
Kasson, Stewartville, Byron, Goodview, St. Charles, Plainview,
Chatfield, Spring Valley, Blooming Prairie, Eyota, Rushford, Lewiston
and Hayfield.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
A severe thunderstorm watch is in effect until 700 PM CDT for
southeastern Minnesota.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4436 9197 4433 9192
4420 9187 4413 9173 4403 9159 4401 9146
4386 9130 4385 9173 4377 9173 4365 9232
4371 9305
TIME...MOT...LOC 1916Z 254DEG 29KT 4436 9287 4372 9222
HollanLocal storm report, Jun 12, 2:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
232 PM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND GST 4 NE ROCHESTER 44.05N 92.43W
06/12/2017 M62 MPH OLMSTED MN BROADCAST MEDIA
MEASURED NEAR CENTURY HIGH SCHOOL.
0220 PM TSTM WND GST 1 SSW ROCHESTER 44.00N 92.48W
06/12/2017 E50 MPH OLMSTED MN BROADCAST MEDIA
ESTIMATED 50 MPH GUST.
&&Local storm report, Jun 12, 2:51 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
251 PM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND GST PLAINVIEW 44.17N 92.17W
06/12/2017 M42 MPH WABASHA MN EMERGENCY MNGR
&&
DBLocal storm report, Jun 12, 2:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL CHATFIELD 43.84N 92.19W
06/12/2017 E1.00 INCH FILLMORE MN PUBLIC
RELAY VIA BROADCAST MEDIA. GUST 50 MPH.
&&
DANBSpecial weather statement, Jun 12, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
302 PM CDT MON JUN 12 2017
MNZ088-095-096-WIZ032-033-041-122100-
Fillmore-Winona-Houston-Buffalo-Trempealeau-La Crosse-
302 PM CDT MON JUN 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAR SOUTHEAST
MINNESOTA INTO WEST CENTRAL WISCONSIN...
At 301 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wabasha to near Rollingstone to near
Lanesboro. Movement was northeast at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
La Crosse, Winona, La Crescent, Arcadia, Mondovi, Wabasha, Whitehall,
Alma, Onalaska, Buffalo, Holmen, Goodview, Rushford, Osseo,
Trempealeau, Galesville, Blair, Independence, Strum and Buffalo City.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4459 9203 4460 9200 4460 9117 4409 9115
4388 9116 4368 9183 4391 9182 4411 9190
4419 9198 4419 9197 4420 9186 4423 9189
4427 9190 4429 9193 4433 9192 4436 9197
4441 9208
TIME...MOT...LOC 2001Z 240DEG 36KT 4440 9203 4416 9180 4395 9180 4371
9197
HollanThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:32 PM CDT | Special Weather Statement | ARX | Taylor | 43 min |
| Jun 11, 7:40 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 65 min |
| Jun 11, 8:03 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 42 min |
| Jun 11, 8:32 PM CDT | Tornado Warning | ARX | Clark | 13 min |
| Jun 11, 9:07 PM CDT | Special Weather Statement | ARX | Eau Claire | 23 min |
| Jun 11, 9:17 PM CDT | Special Weather Statement | ARX | Taylor | 28 min |
| Jun 11, 9:58 PM CDT | Areal Flood Advisory | ARX | Taylor | 3 hr |
| Jun 11, 10:05 PM CDT | Special Weather Statement | ARX | Taylor | 25 min |
| Jun 11, 11:20 PM CDT | Special Weather Statement | ARX | Jackson | 25 min |
| Jun 12, 3:37 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 38 min |
| Jun 12, 4:05 PM CDT | Special Weather Statement | ARX | Jackson, Monroe | 55 min |
| Jun 12, 4:17 PM CDT | Areal Flood Advisory | ARX | La Crosse | 58 min |
| Jun 12, 4:38 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, Monroe | 52 min |
| Jun 12, 4:58 PM CDT | Special Weather Statement | ARX | Juneau | 47 min |
| Jun 12, 5:16 PM CDT | Special Weather Statement | ARX | Adams | 44 min |
| Jun 12, 5:52 PM CDT | Special Weather Statement | ARX | Grant | 53 min |
| Jun 12, 3:14 PM CDT | Special Weather Statement | ARX | Howard, Mitchell | 61 min |
| Jun 12, 3:47 PM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard, Mitchell | 58 min |
| Jun 11, 7:16 PM CDT | Special Weather Statement | ARX | Wabasha | 29 min |
| Jun 12, 1:06 PM CDT | Special Weather Statement | ARX | Dodge, Olmsted | 24 min |
| Jun 12, 1:31 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower, Olmsted | 28 min |
| Jun 12, 1:43 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 32 min |
| Jun 12, 2:06 PM CDT | Areal Flood Advisory | ARX | Dodge, Mower, Olmsted | 114 min |
| Jun 12, 2:18 PM CDT | Special Weather Statement | ARX | Dodge, Olmsted, Wabasha, Winona | 57 min |
| Jun 12, 2:26 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 34 min |
| Jun 12, 2:33 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 42 min |
| Jun 12, 6:08 PM CDT | River Flood Warning | ARX | Olmsted, Winona | 21 hr |
Nearby
Special Weather Statements in Wisconsin, 2017Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.